Kentucky, 2019

Hail and Damaging Winds in Kentucky, June 16 to 17, 2019

June 16 to 17, 2019 · NWS JKL · 9 events in 9 counties and zones

Rich moisture return occurred this morning and afternoon ahead of a frontal boundary across the lower Ohio Valley. This along with an upper level disturbance led to widespread thunderstorms along and north of Mountain Parkway, with more isolated coverage farther south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$300
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Rich moisture return occurred this morning and afternoon ahead of a frontal boundary across the lower Ohio Valley. This along with an upper level disturbance led to widespread thunderstorms along and north of Mountain Parkway, with more isolated coverage farther south. Damaging winds were observed in the Bluegrass region and east of Beattyville, while isolated hail was also reported farther south.

Additional thunderstorms developed overnight into the 17th across the Lake Cumberland region, resulting in a few downed trees due to the saturated ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 16, 4:46 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 16, 4:46 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
546 PM EDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday night)
Issued at 455 PM EDT SUN JUN 16 2019

Current surface analysis shows a low pressure system over central
Illinois and a stationary front extending over the upper Ohio
Valley and through the east coast. Another low pressure system is
located in the central Plains, with a cold front over central
Oklahoma and down into western Texas. With Kentucky in the warm
sector, southwesterly flow has ushered in warm, moist air and thus
a decent amount of instability this afternoon and evening. This
pattern will persist into the new work week, with showers and
storms likely. Aloft, a brief ridge in place has led to a lull in
precipitation for part of this afternoon. However, the fairly
stagnant zonal pattern aloft will continue and along with the
passage of shortwaves, this will provide upper level forcing for
storm development into the new work week.

The Hi-Res models haven't had a great handle on the evolution of
the storms for tonight. What has been fairly consistent in recent
runs has been an uptick in shower/storm activity into this
evening. In fact, scattered showers and thunderstorms have already
begun to develop, particularly in the east late this afternoon.
NAM model soundings show MUCAPE values between 3000 and over 4000
J/kg across eastern Kentucky. Meanwhile, the GFS shows MUCAPE
between 2500 to 3500 J/kg, which seems a bit more reasonable.
Shear is fairly limited and is more unidirectional. Therefore,
thinking winds and frequent cloud to ground lightning will be the
primary threats, but instances of large hail are also possible.
With PWATs from both the GFS and NAM ranging from 1.5 to 1.7
inches, locally heavy rainfall will be an additional concern as
well. For the thunderstorm threat tonight, SPC recently issued a
Severe Thunderstorm Watch valid through 11PM tonight, mainly for
areas along and north of the Mountain Parkway.

Temperatures will generally run above normal through the short
term period. After high temperatures today in the mid to upper
80s, highs tomorrow are expected to be in the lower to mid 80s.
Meanwhile, low temperatures tomorrow and Tuesday mornings will be
in the mid to upper 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 546 PM EDT SUN JUN 16 2019

The models remain in good agreement with a fairly amplified long
wave pattern to control through the period. Broad troughing will
remain in place across the majority of the Mississippi Valley
through the middle of the week, before subtropical ridging off to
the southeast noses in, allowing for a temporary reprieve from
more organized convection across the Ohio and Tennessee valleys
into the first part of the weekend.

Unsettled weather will control across eastern Kentucky from
Tuesday through Thursday, with a frontal boundary in place in the
vicinity at the surface, while bouts of mid and upper forcing pass
by aloft. Have stuck fairly close to the blended guidance,
although did allow for more realistic lulls in the PoPs at times,
based on diurnal trends as well as the timing of better forcing.
The best chance PoPs occur on Tuesday, and again from Wednesday
night into Thursday. PWATs will be running in the 1.5-1.7 inch
range; however, the temporary higher moisture surges that some of
the model guidance had shown from yesterday are a bit lower
today. As such, have continued to generalize the hydro potential
in the HWO.

Besides a stray shower or storm, it will generally be dry Friday
into Friday night. Moisture will then be on the increase on
Saturday and especially Sunday, as the ridge buckles a bit.
Blended PoPs seemed on the high side, given the weaker forcing, so
stuck with chance PoPs. The air mass will be muggy through the
majority of the upcoming week, with the exception of Friday, as we
see quick a period of westerly winds behind the passing front,
allow dew points to dip into the lower 60s. Highs next week will
average in the low to mid 80s, and lows in the low to mid 60s.
Generally stayed pretty close to guidance, although did favor a
bit more diurnally limited regime during the periods of higher
PoPs, and went a touch warmer on the highs towards this weekend,
given the slightly lower PoP chances favored during that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 205 PM EDT SUN JUN 16 2019

A frontal boundary over the upper Ohio Valley along with an upper
level disturbance led to showers and thunderstorms earlier today.
However, a lull in precipitation is expected for the rest of the
afternoon before a resurgence later this evening. Showers will
then be the main story at times through the end of the TAF period.
Have included mention of VCTS at all TAF sites for a few hours
this evening, but then VCSH through tomorrow afternoon. Although,
much of the thunderstorm activity may be more focused in the
north, which has been the trend so far this afternoon. Will
continue to monitor and update as needed. Also, VFR conditions
will remain through the period, but VIS and CIGs may reduce in the
heavier showers. Lastly, southwest winds have generally ranged
between 4 and 10 knots, with some gusty winds observed this
afternoon. Although stronger winds are likely in any
thunderstorms, winds are expected to decrease into this evening
overall.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CGAL
LONG TERM...GEOGERIAN
AVIATION...CGAL
Hazardous weather outlook, Jun 16, 3:25 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
425 PM EDT Sun Jun 16 2019

KYZ044-050>052-058>060-068-069-104-106>112-114-172330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
and Booneville
425 PM EDT Sun Jun 16 2019

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms can be expected into the
evening with a few strong storms possible. There is the potential
that a few of these storms could produce damaging wind gusts and
large hail along with frequent lightning and locally heavy
rainfall. Additional thunderstorms are then possible through the
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of hail or wind
damage to the NWS this evening.

KYZ079-080-083>088-113-115>120-172330-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
425 PM EDT Sun Jun 16 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

There is a chance for thunderstorms into tonight, especially
during the evening. There is the potential that a few of these
storms could produce strong winds, small hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of hail or wind
damage to the NWS this evening.

CGAL/GREIF

In the hours before

Special weather statement, Jun 16, 2:42 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
342 PM EDT Sun Jun 16 2019

KYZ120-162015-
Pike-
342 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE COUNTY...

At 342 PM EDT, a strong thunderstorm was located near Coleman, or 10
miles south of Williamson, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huddy, Mcandrews, Jamboree, Argo, Phelps, Majestic, Paw Paw, Coleman,
Board Tree, Woodman, Biggs, Hardy and Edgarton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8215 3740 8230 3759 8235 3763 8218
      3759 8215 3759 8213 3758 8213 3757 8214
      3755 8213 3756 8208 3753 8205 3755 8204
      3754 8202 3754 8197 3753 8198
TIME...MOT...LOC 1942Z 258DEG 24KT 3752 8224

GREIF
Special weather statement, Jun 16, 3:35 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
435 PM EDT Sun Jun 16 2019

KYZ107-110-119-162115-
Martin-Floyd-Johnson-
435 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...CENTRAL JOHNSON AND
NORTH CENTRAL FLOYD COUNTIES...

At 435 PM EDT, a strong thunderstorm was located over Bobbs, or near
Paintsville, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paintsville, Prestonsburg, Inez, Warfield, Add, Pilgrim, Oaklawn
Estates, Fitz, Davella, Whitehouse, Meally, Prince, Collista, West
Van Lear, Williamsport, Offutt, Milo, Job, Lovely and Buffalo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3773 8239 3770 8284 3788 8288 3792 8274
      3788 8261 3789 8260 3792 8260 3795 8258
      3796 8253 3794 8249 3794 8250 3790 8247
      3791 8247 3787 8241 3786 8242 3781 8239
      3774 8237
TIME...MOT...LOC 2035Z 269DEG 34KT 3782 8274

GREIF
Special weather statement, Jun 16, 5:27 PM EST, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
627 PM EDT Sun Jun 16 2019

KYZ044-050>052-059-162315-
Rowan-Montgomery-Fleming-Bath-Powell-
627 PM EDT Sun Jun 16 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...FLEMING AND SOUTHWESTERN ROWAN COUNTIES...

At 626 PM EDT, strong thunderstorms were clustered near Carlisle, or
14 miles northwest of Mount Sterling, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Clay Lick,
Ramey, Pecks Ridge, Levee, Wyoming, Peasticks, Olympia Springs, Flat
Creek, Odessa and Hilda.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3814 8338 3800 8372 3801 8374 3798 8377
      3789 8400 3792 8399 3793 8397 3812 8408
      3817 8399 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3845 8398 3849 8393
      3846 8385 3852 8366
TIME...MOT...LOC 2226Z 246DEG 34KT 3825 8405

CGAL

The radar

The Jackson,KY radar (KJKL), 91 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
June 16, 5:50 PM EST
Where
Fleming County, 0.88 mi SW of Poplar Plains
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.360, -83.680

A local media outlet reported trees blown down in Poplar Plains.

Thunderstorm Wind, Bath

When
June 16, 5:51 PM EST to 5:55 PM EST
Where
Bath County, 0.29 mi SSE of Bethel to 0.93 mi N of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.246, -83.867

Emergency Management and local media relayed reports of trees down near Bethel on Bethel Ridge Road to north of Bethel along Little Flat Ledford Road.

Thunderstorm Wind, Montgomery

When
June 16, 6:00 PM EST
Where
Montgomery County, 0.15 mi WSW of Hope
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.019, -83.772

Dispatch reported a tree down in Hope that landed on a power line.

Thunderstorm Wind, Powell

When
June 16, 6:14 PM EST
Where
Powell County, 1 mi NNW of Virden
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.893, -83.959

An NWS employee relayed a report of a tree down on Mountain Parkway northwest of Clay City. This forced the closure of both lanes of the road in the westbound direction.

Hail, Magoffin

When
June 16, 6:15 PM EST
Where
Magoffin County, 0.55 mi E of Salyersville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.750, -83.060

Broadcast media relayed a report of nickel sized hail in Salyersville.

Thunderstorm Wind, Elliott

When
June 16, 6:57 PM EST
Where
Elliott County, 1.28 mi N of Roscoe
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.048, -83.096

Emergency Management reported a couple of trees blown down on Kentucky Highway 1208 near Roscoe.

Thunderstorm Wind, Lee

When
June 16, 7:53 PM EST
Where
Lee County, 1.03 mi NW of Athol
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.561, -83.582

The Department of Highways reported a few trees down on Kentucky Highway 52 between Tallega and Athol.

Thunderstorm Wind, Wayne

When
June 16, 11:37 PM EST to 11:39 PM EST
Where
Wayne County, 1.02 mi W of Monticello to 0.83 mi SSE of Monticello Wayne Arp
Measured
35 kt (40 mph) estimated gust
Crop damage
$300
Reported by
Broadcast Media
Coordinates
36.829, -84.849

Local media reported a few trees down throughout Monticello due to the saturated ground. These were found on Ridgewood Avenue, Hickory Hill Drive, and Columbia Avenue.

Thunderstorm Wind, Pulaski

When
June 17, 1:00 AM EST
Where
Pulaski County, 0.55 mi E of Burnside Boss Arpt
Measured
33 kt (38 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.970, -84.620

A local media outlet reported a tree blown onto a mobile home just south of Bronston, due to the saturated ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819387, 819388, 819389, 819391, 819390, 819452, 819448, 819947, 819948.